Dual Antithyroid Drug-Induced Agranulocytosis in Graves’ Disease With Decompensated Heart Failure: A Multidisciplinary Approach

Read full text
Authors: Amarildo Voci, Liri Seraj, Mario Shehu, Asfloral Haxhiu
Cited by: 1
References: 6

Abstract

Antithyroid drug-induced agranulocytosis is a rare but potentially life-threatening complication, particularly in patients with limited therapeutic options. This case illustrates the complexity of managing uncontrolled thyrotoxicosis in the context of a patient with decompensated heart failure, chronic obstructive pulmonary disease (COPD), and adverse reactions to both methimazole and propylthiouracil. A 54-year-old male patient with a 2-year history of Graves' disease presented with worsening dyspnea and tachycardia in the setting of thyrotoxicosis with a TSH of 0.0007 mIU/L. He had previously developed agranulocytosis (ANC 180 cells/µL) subsequent to treatment with methimazole, and subsequently developed febrile agranulocytosis (ANC 190 cells/µL) upon initiation of propylthiouracil, thereby exhausting all antithyroid drug options. A bridging therapy of Lugol's iodine and granulocyte colony-stimulating factor (G-CSF) was utilized, which enabled successful total thyroidectomy. Right heart catheterization confirmed the patient's suitability for surgery despite a left ventricular ejection fraction of 35%. This case highlights the importance of interdisciplinary collaboration in managing complex endocrine-cardiac-hematology presentations.

Fields of Study & Subjects

Blood disorders and treatments Thyroid Disorders and Treatments Adrenal Hormones and Disorders

Publication details

Journal / source
Clinical Medicine Insights Case Reports
Publisher
SAGE Publications
Volume
19
Pages
11795476261446355–11795476261446355
Publication date
1 April 2026
Language
EN